The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for September 2011 (PDF).
This issue contains drug safety information advising clinicians that use of systemic fuscidic acid concurrently with statins can lead to fatal rhabdomyolysis. Where systemic fuscidic acid treatment is necessary, statin treatment should be stopped and only restarted seven days after the last dose of fuscidic acid.
Clinicians are also informed that a Europe wide review has identified a risk of extrapyramidal effects or withdrawal symptoms in newborns to mothers who used antipsychotic medication in the third trimester of pregnancy. It is recommended that pregnant women taking such medication are advised of the risk and that newborns are monitored for symptoms which may include agitation, hypertonia, tremor, somnolence, feeding problems, and respiratory distress.
The hot topic section informs readers that a recent risk-benefit review for reboxetine (Edronax®) has concluded that the balance of evidence remains positive for the licensed indication. UK use of this product is already low and in line with national recommendations.
This section also provides an update on the impact of sales restrictions on pseudoephedrine and ephedrine. Data collected between July 2010 and July 2011 appears to show that current strategies are helping to manage the risk of misuse.
Action: Clinicians will find this publication to be a useful review of current issues in drug safety.